Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 138, NWS Tulsa, OK

April 22, 2004Mayes County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 22, 2004, 2:10 AM CDT for Mayes County, Oklahoma. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2004, 2:10 AM CDT (07:10 UTC)
Expired
Apr 22, 2004, 2:45 AM CDT
In force
35 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Mayes County, OK

The radar

The Tulsa radar (KINX), 37 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 10:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1996 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

186 
WUUS54 KTSA 220710
SVRTUL
OKC097-220745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
210 AM CDT THU APR 22 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAYES COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 245 AM CDT

* AT 210 AM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG
  A LINE EXTENDING FROM 18 MILES NORTHWEST OF PRYOR TO 11 MILES WEST
  OF CHOUTEAU TO 18 MILES SOUTHWEST OF CHOUTEAU...MOVING EAST AT 45
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...PRYOR...
  CHOUTEAU...LOCUST GROVE...ROSE...SALINA...SPAVINAW...ADAIR...
  PENSACOLA AND LANGLEY.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED 
IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE 
STORM HAS PASSED.

LAT...LON 3617 9502 3617 9511 3609 9511 3609 9544
          3652 9543 3652 9502

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 12:15 AM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 22, 12:15 AM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
1215 AM CDT THU APR 22 2004

STORMS THAT INTERACT WITH THE STALLED BOUNDARY IN MCINTOSH AND AND
HASKELL COUNTIES CONTINUE TO SHOW SUPERCELL CHARACTERISTICS.  THIS
IS NEAR WHERE THE LOW-LEVEL JET MOVES OVER TOP OF THE BOUNDARY.
MESOCYCLONES IN THESE CELLS INTENSIFY AT TIMES IN THE LOW-LEVELS
PROMPT TORNADO WARNINGS.  IN THE LONGER TERM...IF THESE CELL
CONTINUE EAST THEY WILL MOVE INTO A MORE STABLE AIRMASS IN THE
FORT SMITH AREA AND BECOME LESS ROOTED IN THE BOUNDARY LAYER.  IF
THEY TURN SOUTHEAST ALONG THE BOUNDARY...THE CELLS WOULD BE IN A
FAVORABLE ENVIRONMENT FOR ROTATION FOR A LONGER PERIOD OF TIME.

IN GENERAL THUNDERSTORMS WILL CONTINUE ALONG AND NORTH OF THE THIS
BOUNDARY FOR THE NEXT SEVERAL HOURS AS LIFT IS ENAHNCED BY THE
LOW-LEVEL JET.

THE BOW ECHO MOVING INTO OSAGE AND PAWNEE COUNTIES HAS THE POTENTIAL
TO PRODUCE WIND DAMAGE FOR THE NEXT COUPLE OF HOURS AS IT MOVES INTO
NORTHEAST OKLAHOMA.

FORECAST ID= 08

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, Apr 21, 1:00 PM CDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT WED APR 21 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT WED APR 21 2004

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SEVERE WEATHER OUTBREAK IS EXPECTED ACROSS EASTERN OKLAHOMA AND
   NORTHWEST ARKANSAS...

SIGNIFICANT SEVERE WEATHER IS EXPECTED ACROSS EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS BEGINNING THIS AFTERNOON AND CONTINUING THROUGH
TONIGHT.  LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE LIKELY.

INSTABILITY HAS ALREADY BUILT TO IMPRESSIVE LEVELS ACROSS MUCH OF
EASTERN OKLAHOMA AHEAD OF AN APPROACHING MID LEVEL DISTURBANCE.
WIND FIELDS ASSOCIATED WITH THIS DISTURBANCE ARE RATHER STRONG AND
WILL CONTRIBUTE TO A FAVORABLE ENVIRONMENT FOR SUPERCELLS TO DEVELOP.

A STATIONARY FRONT IS LOCATED FROM NEAR JOPLIN MISSOURI STRETCHING
INTO THE TEXAS PANHANDLE.  FURTHER SOUTH...A WEAKER YET PRONOUNCED
OUTFLOW BOUNDARY REMAINS FROM THE PREVIOUS NIGHTS THUNDERSTORMS.
THIS BOUNDARY IS RUNNING VERY NEAR THE ARKANSAS RIVER VALLEY FROM
FORT SMITH WESTWARD AND INTERSECTING THE STATIONARY FRONT ACROSS
CENTRAL OKLAHOMA.  THIS BOUNDARY MAY DRIFT A BIT FURTHER NORTHWARD
HOWEVER THIS GENERAL PLACEMENT IS EXPECTED BY MID AFTERNOON WHEN
INITIAL THUNDERSTORM DEVELOPMENT WILL OCCUR.  ADDITIONAL
THUNDERSTORMS WILL DEVELOP ALONG THE STATIONARY FRONT ACROSS
NORTHERN OKLAHOMA AND SPREAD INTO NORTHEAST OKLAHOMA DURING THE
EVENING.

ACCOMPANYING THE SEVERE WEATHER THREAT WILL BE AN ELEVATED RISK OF
FLASH FLOODING ACROSS NORTHEAST OKLAHOMA WHERE PREVIOUS RAIN EVENTS
HAVE SATURATED THE SOIL LEAVING ANY ADDITIONAL RAINS TO CONTRIBUTE
TO A FLASH FLOOD POTENTIAL.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED LATER TODAY. EMERGENCY
MANAGEMENT PERSONNEL ACROSS THE ENTIRE OUTLOOK AREA SHOULD HAVE
ALREADY COMPLETED PREPARATIONS FOR SIGNIFICANT SEVERE WEATHER.
ADDITIONAL PREPARATIONS FOR POTENTIALLY DAMAGING TORNADOES SHOULD BE
CONSIDERED.  PERSONAL DEDICATED TO MONITORING THE LATEST WEATHER
CONDITIONS AND STATEMENTS IS RECOMMENDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
WIDESPREAD AND SIGNIFICANT SEVERE WEATHER WILL AGAIN BE POSSIBLE BOTH
THURSDAY AND FRIDAY.  LATER FORECASTS AND STATEMENTS SHOULD BE
CLOSELY MONITORED FOR FURTHER INFORMATION FOR THIS TIMEFRAME.

A RETURN TO MORE TRANQUIL WEATHER WILL ARRIVE BY THE WEEKEND AND
CONTINUE INTO EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, Apr 21, 11:42 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1142 PM CDT WED APR 21 2004

ARZ019-029-220545-
CRAWFORD AR-SEBASTIAN AR-
1143 PM CDT WED APR 21 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1245 AM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHWEST ARKANSAS
     CRAWFORD

IN WEST CENTRAL ARKANSAS
     SEBASTIAN

AT 1142 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES WEST OF BONANZA...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...MILL CREEK...FORT
SMITH...BONANZA...VAN BUREN...AND ALMA.

OTHER STRONG THUNDERSTORMS WERE LOCATED OVER SOUTHEAST CRAWFORD AND
NORTHEAST SEBASTIAN COUNTIES...MOVING EAST AT ABOUT 25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.
Local storm report, Apr 22, 12:32 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1232 AM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1228 AM     TSTM WND GST     6 NE EUFAULA            35.35N 95.51W
04/22/2004  70 MPH           MCINTOSH           OK   EMERGENCY MNGR

1228 AM     HAIL             6 NE EUFAULA            35.35N 95.51W
04/22/2004  0.75 INCH        MCINTOSH           OK   EMERGENCY MNGR

&&

SP
Local storm report, Apr 22, 12:36 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1236 AM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1233 AM     HAIL             KEOTA                   35.26N 94.92W
04/22/2004  0.75 INCH        HASKELL            OK   AMATEUR RADIO

&&

SP
Local storm report, Apr 22, 1:20 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
120 AM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0111 AM     HAIL             SPIRO                   35.24N 94.62W
04/22/2004  1.00 INCH        LE FLORE           OK   AMATEUR RADIO

&&

SP
Local storm report, Apr 22, 1:32 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
132 AM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0111 AM     FLASH FLOOD      SPIRO                   35.24N 94.62W
04/22/2004                   LE FLORE           OK   AMATEUR RADIO

            SIGNIFICANT STREET FLOODING WAS OCCURRING.

&&

SP
Local storm report, Apr 22, 1:59 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
159 AM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0155 AM     HAIL             3 E PANAMA              35.17N 94.62W
04/22/2004  0.75 INCH        LE FLORE           OK   AMATEUR RADIO

&&

SP

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:09 PM CDTSevere Thunderstorm WarningTSACherokee81 min
Apr 21, 7:13 PM CDTSevere Thunderstorm WarningTSACreek47 min
Apr 21, 7:27 PM CDTSevere Thunderstorm WarningTSATulsa63 min
Apr 21, 8:23 PM CDTFlash Flood WarningTSACherokee4 hr
Apr 21, 9:08 PM CDTSevere Thunderstorm WarningTSACherokee37 min
Apr 21, 9:14 PM CDTSevere Thunderstorm WarningTSAOkfuskee61 min
Apr 21, 9:25 PM CDTSevere Thunderstorm WarningTSAPittsburg65 min
Apr 21, 9:58 PM CDTSevere Thunderstorm WarningTSAMcIntosh, Okfuskee, Okmulgee62 min
Apr 21, 10:02 PM CDTSevere Thunderstorm WarningTSAAdair43 min
Apr 21, 10:08 PM CDTSevere Thunderstorm WarningTSAHaskell67 min
Apr 21, 10:40 PM CDTSevere Thunderstorm WarningTSASequoyah65 min
Apr 21, 10:44 PM CDTSevere Thunderstorm WarningTSALeFlore, Okfuskee61 min
Apr 21, 10:53 PM CDTSevere Thunderstorm WarningTSAMcIntosh52 min
Apr 21, 11:01 PM CDTTornado WarningTSAMcIntosh59 min
Apr 21, 11:16 PM CDTSevere Thunderstorm WarningTSAOkmulgee59 min
Apr 21, 11:24 PM CDTTornado WarningTSAHaskell, Pittsburg66 min
Apr 21, 11:41 PM CDTSevere Thunderstorm WarningTSAMuskogee49 min
Apr 21, 11:49 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee71 min
Apr 21, 11:56 PM CDTTornado WarningTSAMcIntosh64 min
Apr 22, 12:03 AM CDTTornado WarningTSAHaskell42 min
Apr 22, 12:28 AM CDTTornado WarningTSALeFlore47 min
Apr 22, 12:29 AM CDTTornado WarningTSAHaskell, Muskogee76 min
Apr 22, 12:43 AM CDTSevere Thunderstorm WarningTSACreek62 min
Apr 22, 1:00 AM CDTSevere Thunderstorm WarningTSAOsage, Tulsa, Washington60 min
Apr 22, 1:16 AM CDTFlash Flood WarningTSALeFlore4 hr
Apr 22, 1:23 AM CDTSevere Thunderstorm WarningTSALeFlore67 min
Apr 22, 1:34 AM CDTSevere Thunderstorm WarningTSALeFlore56 min
Apr 22, 1:38 AM CDTSevere Thunderstorm WarningTSAOkfuskee, Okmulgee52 min
Apr 22, 1:49 AM CDTSevere Thunderstorm WarningTSANowata, Rogers, Wagoner41 min
Apr 22, 2:39 AM CDTSevere Thunderstorm WarningTSAMcIntosh51 min
Apr 22, 3:21 AM CDTSevere Thunderstorm WarningTSAMuskogee24 min
Apr 22, 3:29 PM CDTSevere Thunderstorm WarningTSATulsa, Wagoner76 min
Apr 22, 3:50 PM CDTSevere Thunderstorm WarningTSARogers70 min
Apr 22, 3:53 PM CDTTornado WarningTSAWagoner37 min
Apr 22, 3:56 PM CDTTornado WarningTSARogers64 min
Apr 22, 4:20 PM CDTTornado WarningTSATulsa55 min
Apr 22, 4:27 PM CDTTornado WarningTSAMayes63 min
Apr 22, 4:34 PM CDTSevere Thunderstorm WarningTSAOkfuskee56 min
Apr 22, 4:36 PM CDTSevere Thunderstorm WarningTSAOkmulgee24 min
Apr 22, 4:42 PM CDTTornado WarningTSAWagoner63 min
Apr 22, 5:03 PM CDTTornado WarningTSACherokee, Delaware72 min
Apr 22, 5:11 PM CDTTornado WarningTSAOkmulgee, Tulsa34 min
Apr 22, 5:25 PM CDTSevere Thunderstorm WarningTSAOkfuskee, Okmulgee80 min
Apr 22, 5:26 PM CDTTornado WarningTSAMayes34 min
Apr 22, 5:30 PM CDTTornado WarningTSAMuskogee60 min
Apr 22, 5:40 PM CDTTornado WarningTSAWagoner65 min
Apr 22, 5:45 PM CDTTornado WarningTSAOkmulgee60 min
Apr 22, 5:48 PM CDTTornado WarningTSAAdair57 min
Apr 22, 5:54 PM CDTSevere Thunderstorm WarningTSAOkfuskee51 min
Apr 22, 6:05 PM CDTSevere Thunderstorm WarningTSACraig55 min
Apr 22, 6:26 PM CDTTornado WarningTSAMuskogee64 min
Apr 22, 6:31 PM CDTSevere Thunderstorm WarningTSACherokee59 min
Apr 22, 6:36 PM CDTTornado WarningTSACherokee54 min
Apr 22, 6:41 PM CDTSevere Thunderstorm WarningTSAWagoner64 min
Apr 22, 6:41 PM CDTSevere Thunderstorm WarningTSAOkmulgee79 min
Apr 22, 6:45 PM CDTTornado WarningTSAAdair60 min
Apr 22, 6:51 PM CDTTornado WarningTSACraig, Ottawa54 min
Apr 22, 6:55 PM CDTSevere Thunderstorm WarningTSAMcIntosh95 min
Apr 22, 6:56 PM CDTFlash Flood WarningTSAAdair, Cherokee, Muskogee, Okmulgee, Wagoner4 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.